Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Lincoln, IL

March 31, 2023Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2023, 1:19 PM CDT for Schuyler County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2023, 1:19 PM CDT (18:19 UTC)
Expired
Mar 31, 2023, 1:45 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 113 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:46 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS53 KILX 311819
SVRILX
ILC169-311845-
/O.NEW.KILX.SV.W.0013.230331T1819Z-230331T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
119 PM CDT Fri Mar 31 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Schuyler County in west central Illinois...

* Until 145 PM CDT.

* At 118 PM CDT, a severe thunderstorm was located near Clayton, or
  10 miles east of Quincy Regional Airport, moving northeast at 70
  mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Rushville and Littleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

&&

LAT...LON 4028 9082 4027 9045 4019 9045 4018 9040
      4002 9060 4003 9061 4002 9063 4005 9068
      4008 9067 4008 9070 4011 9071 4011 9091
      4015 9092
TIME...MOT...LOC 1818Z 227DEG 60KT 3995 9100 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MJA
2 follow-up statements
500 
WWUS53 KILX 311837
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
137 PM CDT Fri Mar 31 2023

ILC169-311845-
/O.CON.KILX.SV.W.0013.000000T0000Z-230331T1845Z/
Schuyler-
137 PM CDT Fri Mar 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL SCHUYLER COUNTY...

At 137 PM CDT, a severe thunderstorm was located near Rushville,
moving northeast at 65 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Rushville, Littleton, Camden, Ripley and Ray. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 9082 4012 9083 4028 9078 4028 9066
      4027 9050 4023 9045 4019 9045 4018 9040
      4002 9060 4003 9061 4002 9063 4005 9068
      4008 9067 4008 9070 4011 9071
TIME...MOT...LOC 1837Z 230DEG 57KT 4010 9069 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MJA
183 
WWUS53 KILX 311846
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
146 PM CDT Fri Mar 31 2023

ILC169-311854-
/O.EXP.KILX.SV.W.0013.000000T0000Z-230331T1845Z/
Schuyler-
146 PM CDT Fri Mar 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCHUYLER COUNTY WILL
EXPIRE AT 145 PM CDT...
    
Large hail and damaging wind gusts are still possible with this 
thunderstorm. A new warning has been issued for portions of Schuyler 
and Fulton Counties.

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Schuyler and Fulton Counties.

LAT...LON 4011 9082 4012 9083 4028 9078 4028 9066
      4027 9050 4023 9045 4019 9045 4018 9040
      4002 9060 4003 9061 4002 9063 4005 9068
      4008 9067 4008 9070 4011 9071
TIME...MOT...LOC 1844Z 227DEG 60KT 4017 9059 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:02 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 31, 11:02 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1102 AM CDT Fri Mar 31 2023

.SYNOPSIS...
Issued at 1102 AM CDT Fri Mar 31 2023

A volatile day will unfold across central Illinois...as two rounds
of thunderstorms bring potentially dangerous severe weather. The
first round will occur from early to mid-afternoon when scattered
cells track through the area...while the second occurs this evening
as a line of storms races eastward out of Missouri. The storms
will be capable of damaging wind gusts, large hail, and tornadoes.
Stay alert for severe weather warnings and be prepared to take
action today.

&&

.UPDATE...
Issued at 1102 AM CDT Fri Mar 31 2023

15z/10am surface analysis shows a 992mb low over western Iowa with
a warm front arcing eastward into the southern Great Lakes.
Partial clearing has taken place in the warm sector, particularly
along/south of a Springfield to Mattoon line. This will allow the
atmosphere to destabilize over the next few hours, with HREF mean
SBCAPEs progged to reach 1000-1500J/kg west of I-55 later this
afternoon. At the same time, 0-3km SRH will exceed 300. These
parameters will be more than sufficient to support the development
and maintenance of supercell thunderstorms. CAMs have been
consistently showing two rounds of potential severe weather
today...with the first arriving across the W/SW KILX CWA between
18z/1pm and 19z/2pm. It appears discrete supercells will rapidly
track E/NE across the area this afternoon...particularly along/north
of the I-72 corridor. Damaging wind gusts in excess of 70mph,
large hail, and tornadoes will be likely. Given increasing risk
for tornadoes with the first round of storms, SPC will be adding a
HIGH RISK for severe across the Illinois River Valley. Once these
cells depart, a squall line is expected to develop along an
advancing cold front across Iowa/Missouri, then race eastward
across central Illinois this evening. The storms will be moving in
excess of 60mph and will likely push into Indiana between 9pm and
10pm. The primary threat with the squall line will be damaging
winds: however, a few tornadoes cannot be ruled out along the
line.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Fri Mar 31 2023

Early morning surface map shows 992 mb low pressure over east
central Nebraska, with its warm front over northern IA and just
north of IL. Main area of convection was over far eastern IL into
IN while a back band of convection was hanging back across
southern IL and arching toward St Louis and south of Scott county.
This band of convection was lifting ne toward our sw CWA. So far
these thunderstorms have been sub severe, and a few stronger
cells earlier may have produce small hail. Southerly breezes were
keeping temps up in the low to mid 50s during the night, with
upper 50s to near 60F from Macomb and Jacksonville west to the MS
river. Aloft a strong 541 dm 500 mb low was spinning over WY, with
a flattened upper level ridge over the eastern states, east of
the MS river.

Latest CAMs deepen low pressure to ~987 mb by 00Z/7 pm as it
reaches far ne Iowa, and pulls a cold front eastward toward the
west central IL border. Have the convection lifting ne across
central IL into mid morning, then a lull for late morning, before
scattered thunderstorms develop during this afternoon. Then a fast
moving QLCS line of convection to race eastward ahead of cold
front through central IL during early and mid evening, mostly
exiting east of IL around 03Z/10 pm. SPC day1 outlook continues
enhanced risk of severe storms over CWA and expanded moderate risk
of of severe over NW IL into the IL river valley. Areas west of
I-57 have a 10-15% chance of tornadoes with a hatched area for 10%
or greater probability of EF2 or stronger tornadoes within 25
miles of a point. Areas west of I-55 have 15-30% risk of large
hail with a hatched area for 10% or greater probability of 2 inch
or larger hail within 25 miles of a point. Finally areas from
McLean, DeWitt, Macon and Christian counties west have 30-45% risk
of damaging winds, with hatched area of 10% or greater
probability of 75 mph or higher within 25 miles of a point. SPC
has concern for isolated long-track supercells across central MO
into IL. Very strong bulk shear of 65-85 kts over area this
afternoon and evening while SB CAPES peak from 1000-1500 j/kg
ahead of the cold front late this afternoon into mid evening.

ILX will be doing a special flight today between 18-21Z to support
SPC/severe wx operations.

In addition to the severe storms, a very tight pressure gradient
develops during this afternoon and tonight and continues into
early Saturday afternoon. We issued a wind advisory for entire CWA
from 1 pm today until 1 pm Saturday and may need to be extended
into Saturday afternoon over eastern IL. The strongest gradient
wind gusts of 50-55 mph appear to occur after 3 am tonight into
Saturday morning as south winds this afternoon turn sw this
evening and west to NW Sat morning. Mild highs today in the upper
60s and lower 70s. Lows tonight in the mid 30s northern/nw CWA and
lower 40s in southeast IL.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 425 AM CDT Fri Mar 31 2023

Strong surface low pressure tracks over central/southern WI and
northern lower MI and east of Lake Huron by early Saturday
afternoon. Pressure gradient begins to weaken during Saturday
afternoon as low pressure pulls away. Wrap around light rain/snow
showers to affect northern/ne portions of CWA late tonight and Sat
morning. Much colder highs Saturday in the mid to upper 40s, with
wind chills getting down into the 20s late tonight into Sat
morning over central IL. Weak 1022 mb high pressure ridge shifts
east over WI/IL by midnight Saturday night with clearing skies and
diminishing winds during Sat evening. Subfreezing lows Sat night
in the upper 20s and lower 30s.

High pressure ridge strengthens as it shifts east of IL over the
eastern Great Lakes and central Appalachians by midday Sunday,
with increasing southerly breezes over IL, bringing warmer air
back to the region. Highs Sunday in the upper 50s/lower 60s,
warmest over west central IL, with mid to upper 60s west of
Jacksonville to the MS river. A developing warm front will set up
over heart of central IL by Monday with isolated showers over
southeast IL overnight Sunday night, and into central IL on
Monday morning. Scattered showers and isolated thunderstorms
possible Monday afternoon into Monday night. Highs Monday to range
from lower 60s nw of the IL river, to the lower 70s south of I-70.

Medium to extended range forecast models continue to show another
strong storm system ejecting into the central plains on Tue and
lifting ne into the upper MS river valley by dawn Wed. This could
bring another round of showers and thunderstorms to the area Tue
afternoon and Tue night. SPC Day 5 has 15-30% risk of severe
storms over all but far northern/ne IL, with the 30% risk over
west central IL, west of Peoria and Springfield. All severe wx
risks appear at play again with this strong storm system. Breezy
south winds on Tue to bring the warmest day of the season to
central IL with highs in the mid to upper 70s, and near 80F from
Springfield sw. Chance of showers could linger Wed especially over
eastern IL behind the cold front and temps cooling, with highs Wed
in the upper 50s to near 60f nw of the IL river, and upper 60s in
se IL. ECMWF model is quicker pushing qpf east of IL by Wed
afternoon than the GFS and GEM models.

A southern stream storm system appears to pass south of central IL
Thu/Fri and could push low chances of showers as far north as
central and especially southeast IL with a bit below normal highs
generally in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 704 AM CDT Fri Mar 31 2023

A mix of low VFR and MVFR ceilings continue this morning as waves
of stratocumulus and showers move across the area with and just
behind a warm front. Blustery southerly winds will continue
throughout the morning as a strong low pressure system deepens and
lifts northeast towards the region. Winds will increase gradually
throughout the afternoon as the mixed layer deepens and winds
aloft strengthen ahead of the low, but the strongest gusts are
expected late this evening through the overnight period behind a
strong cold front; frequent southwest to west gusts to 40 kt, and
occasional gusts to nearly 50 kt, will be possible from roughly
02z through the end of the TAF period. Ahead of this front, a line
of severe thunderstorms will bring a burst of intense southwest
winds which are likely to gust 50 kt or higher at most of the TAF
sites. There is also the possibility that one or two waves of
thunderstorms will form ahead of the main line, possibly as early
as 19-20z. These will pose a threat for hail, scattered wind
gusts over 45 kt, and an isolated tornado, in addition to frequent
lightning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM CDT Saturday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...07
LONG TERM...07
AVIATION...Bumgardner
Hazardous weather outlook, Mar 31, 11:58 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1158 AM CDT Fri Mar 31 2023

ILZ027>031-036>038-040>042-047>051-011700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
1158 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are likely this afternoon and early evening.
Damaging wind gusts over 70 mph, very large hail, and strong tornadoes
are all possible.

South winds will increase during today, with gusts to around 45 mph
this afternoon. Winds will likely gust from 45 to 55 mph tonight
into Saturday morning, as winds turn southwest this evening and west
to northwest by Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional severe thunderstorms are possible on Tuesday afternoon
and Tuesday evening.

Minor flooding will continue through next week on the Illinois River
from Havana to Beardstown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 2 pm and 10 pm.

ILZ043>046-052>057-061-011700-
De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
1158 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are likely from mid afternoon into mid evening.
Damaging winds over 70 mph, large hail, and strong tornadoes are all
possible.

South winds will increase during today, with gusts of 40 to 50 mph
this afternoon. Wind gusts of 45 to 55 mph are expected tonight into
midday Saturday as southwest winds this evening turn west to
northwest Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional severe thunderstorms are possible on Tuesday afternoon
into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 2 pm and 10 pm.

ILZ062-063-066>068-071>073-011700-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1158 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are likely from late afternoon into this
evening. Damaging winds over 70 mph, large hail, and tornadoes are
all possible.

South winds will increase during today, with gusts to 45 mph this
afternoon. Wind gusts of 45 to 55 mph are expected tonight into
midday Saturday, as southwest winds this evening turn westerly
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional severe thunderstorms are possible on Tuesday afternoon
into Tuesday night.

Lingering flooding on the Wabash, Embarras, and Little Wabash Rivers
is expected to subside by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 2 pm and 10 pm.

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:00 AM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more34 hr
Mar 31, 1:45 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Schuyler45 min
Mar 31, 2:00 PM CDTSevere Thunderstorm WarningILXClay, Richland16 min
Mar 31, 2:14 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper18 min
Mar 31, 2:17 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Peoria, Tazewell, Woodford43 min
Mar 31, 2:24 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark51 min
Mar 31, 2:27 PM CDTTornado WarningILXFulton, Peoria, Tazewell33 min
Mar 31, 2:39 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford19 min
Mar 31, 2:48 PM CDTTornado WarningILXPeoria, Tazewell, Woodford27 min
Mar 31, 2:59 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMarshall, Peoria, Tazewell, Woodford46 min
Mar 31, 3:14 PM CDTTornado WarningILXMcLean, Tazewell, Woodford31 min
Mar 31, 3:18 PM CDTSevere Thunderstorm WarningILXStark27 min
Mar 31, 3:35 PM CDTSevere Thunderstorm WarningILXKnox25 min
Mar 31, 4:45 PM CDTTornado WarningILXCass, Morgan, Schuyler45 min
Mar 31, 5:03 PM CDTSevere Thunderstorm WarningILXMorgan, Scott27 min
Mar 31, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Fulton, Mason, Menard, Schuyler26 min
Mar 31, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Menard, Morgan, Sangamon, Scott45 min
Mar 31, 5:31 PM CDTTornado Warning Tornado observedILXCass, Menard, Morgan29 min
Mar 31, 5:44 PM CDTSevere Thunderstorm WarningILXCass, Logan, Mason, Menard, Morgan, Sangamon and 2 more31 min
Mar 31, 6:02 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Peoria, Stark58 min
Mar 31, 6:02 PM CDTTornado Warning Tornado observedILXLogan, Menard, Sangamon28 min
Mar 31, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXLogan, McLean, Mason, Menard, Sangamon, Tazewell and 1 more24 min
Mar 31, 6:06 PM CDTTornado WarningILXLogan, Mason, Tazewell, Woodford24 min
Mar 31, 6:15 PM CDTTornado WarningILXSangamon30 min
Mar 31, 6:19 PM CDTTornado Warning Considerable damage threatILXLogan, Sangamon26 min
Mar 31, 6:34 PM CDTTornado Warning Tornado observedILXDeWitt, Logan26 min
Mar 31, 6:38 PM CDTSevere Thunderstorm WarningILXMcLean37 min
Mar 31, 6:38 PM CDTTornado Warning Tornado observedILXDeWitt, Logan, Macon, Sangamon22 min
Mar 31, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatILXPeoria, Stark33 min
Mar 31, 6:58 PM CDTTornado WarningILXDeWitt, Macon, Piatt32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.